Acta Mathematica Sinica

, Volume 22, Issue 1, pp 211–222 | Cite as

The abc–conjecture for Algebraic Numbers

ORIGINAL ARTICLES
  • 71 Downloads

Abstract

The abc–conjecture for the ring of integers states that, for every ε > 0 and every triple of relatively prime nonzero integers (a, b, c) satisfying a + b = c, we have max(|a|, |b|, |c|) ≤ rad(abc)1 + ε with a finite number of exceptions. Here the radical rad(m) is the product of all distinct prime factors of m.

In the present paper we propose an abc–conjecture for the field of all algebraic numbers. It is based on the definition of the radical (in Section 1) and of the height (in Section 2) of an algebraic number. From this abc–conjecture we deduce some versions of Fermat's last theorem for the field of all algebraic numbers, and we discuss from this point of view known results on solutions of Fermat's equation in fields of small degrees over ℚ.

Keywords

abc–conjecture Radical Height Fermat's last theorem for algebraic numbers 

MR (2000) Subject Classification

11R04 11D41 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Masser, D. W.: Open problems, Proc. Symp. Analytic Number Theory, ed. by W. W. L. Chen, Imperial College, London, 1985Google Scholar
  2. 2.
    Oesterlé, J.: Nouvelles approches du “théorème” de Fermat, Séminaire Bourbaki, Exp. No. 694. Astérisque, 4, 161–162, 165–186 (1988)Google Scholar
  3. 3.
    Elkies, N. D.: ABC implies Mordell. Internat. Math. Res. Notices, 7, 99–109 (1991)CrossRefMathSciNetGoogle Scholar
  4. 4.
    Lang, S.: Elliptic Functions, Addison–Wesley Publ. Comp., London, 1973Google Scholar
  5. 5.
    Evertse, J. H.: On equations in S-units and the Thue–Mahler equation. Invent. Math., 75, 561–584 (1984)MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Silverman, J. H.: The theory of height functions, in: Arithmetic Geometry, Ch. VI, eds. G. Cornell, J.H. Silverman, Springer, New York, 151–166, 1986Google Scholar
  7. 7.
    Broberg, N.: Some examples related to the abc-conjecture for algebraic number fields. Math. Comp., 69(232), 1707–1710, (2000)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Browkin, J.: The abc-conjecture, in: Number Theory, eds. R. P. Bambah, V. C. Dumir, R. J. Hans–Gill, Hindustan Book Agency & Indian National Academy, New Delhi, 75–105, 2000, reprinted by Birkhäuser Verlag, Basel, 2000 Google Scholar
  9. 9.
    Frey, G.: Links between solutions of AB = C and elliptic curves. Lecture Notes in Math., 1380, 31–62 (1989)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Granville, A., Stark, H.: ABC implies no “Siegel zeros” for L-functions of characters with negative discriminant. Invent. Math., 139, 509–523 (2000)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Vojta, P.: Diophantine Approximation and Value Distribution Theory. Lecture Notes in Math., Springer-Verlag, 1239, (1987)Google Scholar
  12. 12.
    Masser, D. W.: On abc and discriminants. Proc. Amer. Math. Soc., 130(11), 3141–3150 (2002)MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Frey, G.: On ternary equations of Fermat type and relations with elliptic curves, in: Modular Forms and Fermat’s Last Theorem, (Boston, MA, 1995), eds. G. Cornell, J.H. Silverman, G. Stevens, Springer, New York, 527–548, 1977Google Scholar
  14. 14.
    Dubickas, A.: On a height related to the abc-conjecture . Indian J. Pure and Appl. Math., 34, 853–857 (2003)MATHMathSciNetGoogle Scholar
  15. 15.
    Browkin, J., Filaseta, M., Greaves, G., Schinzel, A.: Squarefree values of polynomials and the abc-conjecture, in: Sieve Methods, Exponential Sums, and Their Applications to Number Theory; London Math. Soc. Lecture Note Ser. 237, eds. G.R.H. Greaves, G. Harman, M. N. Huxley, Cambridge University Press, Cambridge, 65–85, 1997Google Scholar
  16. 16.
    Greaves, G., Nitaj, A.: Some polynomial identities related to the abc-conjecture, in: Number Theory in Progress (Zakopane–Kościelisko, 1997), eds. K. Győry, H. Iwaniec, J. Urbanowicz, de Gruyter, Berlin, 1, 229–236, 1999Google Scholar
  17. 17.
    Filaseta, M., Konyagin, S.: On a limit point associated with the abc-conjecture . Colloq. Math., 76, 265–268 (1998)MATHMathSciNetGoogle Scholar
  18. 18.
    Dokchitser, T.: LLL & ABC. arXiv:math., NT/0307322 r2, 11 Dec 2003; Number Theory, 107, 161–167 (2004)MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Debarre, O., Klassen, M. J.: Points of low degree on smooth plane curves. Journ. Reine Angew. Math., 446, 81–87 (1994)MATHMathSciNetGoogle Scholar
  20. 20.
    Klassen, M., Tzermias, P.: Algebraic points of low degree on Fermat’s quintic. Acta Arith., 82, 393–401 (1997)MATHMathSciNetGoogle Scholar
  21. 21.
    Hao, F. H., Parry, C. J.: The Fermat equation over quadratic fields. J. Number Theory, 19, 115–130 (1984)MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Hilbert, D.: Die Theorie der algebraischen Zahlkörper. Jahresber. Deutsch. Math. -Verein, 4, 175–546 (1897)Google Scholar
  23. 23.
    Kolyvagin, V. A.: Fermat’s equations over cyclotomic fields. Trudy Inst. Mat. V. A. Steklova, 208, 163–185 (1995) (Russian)MathSciNetGoogle Scholar
  24. 24.
    Aigner, A.: Über die Möglichkeit von x 4 + y 4 = z 4 in quadratischen Körpern. Jahresber. Deutsch. Math.-Verein, 43, 226–229 (1934) MATHGoogle Scholar
  25. 25.
    Aigner, A.: Die Unmöglichkeit von x 6 + y 6 = z 6 und x 9 + y 9 = z 9 in quadratischen Körpern. Monatsh. Math., 61, 147–150 (1957)MATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Gross, B. H., Rohrlich, D. E.: Some results on the Mordell–Weil group of the jacobian of the Fermat’s curve. Invent. Math., 44, 201–224 (1978)MATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Tzermias, P.: Algebraic points of low degree on the Fermat curve of degree seven. Manuscripta Math., 97(4), 483–488 (1998)MATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Sall, O.: Points algébriques de petit degré sur les courbes de Fermat. C. R. Acad. Sci. Paris, Série I, 330, 67–70 (2000)MATHMathSciNetGoogle Scholar
  29. 29.
    Ribenboim, P.: Fermat’s Last Theorem for Amateurs, Springer-Verlag, New York, 1999Google Scholar
  30. 30.
    Terjanian, G.: Sur la loi de réciprocité des puissances l-èmes. Acta Arith., 54(2), 87–125 (1989)MATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2005

Authors and Affiliations

  1. 1.Institute of MathematicsUniversity of WarsawWarsawPoland

Personalised recommendations